Oklahoma, 2017

Damaging Winds in Oklahoma, February 19, 2017

February 19, 2017 · NWS OUN · 4 events in 3 counties and zones

A line of storms formed out ahead of a cold front across Oklahoma on the evening of the 19th, and moved eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms formed out ahead of a cold front across Oklahoma on the evening of the 19th, and moved eastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 19, 5:15 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Feb 19, 5:15 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
515 PM CST Sun Feb 19 2017

.AVIATION...20/00z TAF Issuance...
Messy aviation weather period underway. Thunderstorms will
continue to move across western north Texas and western Oklahoma
through over the next several hours, gradually building eastward
overnight. From current observations, most sites dipped to MVFR
ceilings and visibilities with passing storms. Sites impacted by
storms will experience varying wind gusts, visibility changes, and
ceiling changes, likely flirting between MVFR and IFR at times.
General timing of thunderstorms is reflected in the TAFs, with
TEMPOs covering windows of greatest thunderstorm impacts.

Kurtz

&&

.PREV DISCUSSION... /issued 235 PM CST Sun Feb 19 2017/

DISCUSSION...
Cloud cover across central and southwest OK continues to erode
this afternoon. As destabilization continues, and height falls
associated with the mid to upper trough commence, this afternoon
isolated to widely scattered showers and thunderstorms are
expected to develop. There is good agreement between both CAM and
deterministic solutions of initiation occuring near western N TX
and SW OK before 00Z. Coverage should increase rapidly during the
evening hours as the mid level trough and jet approach. Before
then, if storms can remain sfc based as the LLJ increases, there
will be a low tornado threat. Hail will also be possible,
although marginal mid level lapse rates will likely limit the
potential. Late tonight, the storms should begin to merge and
become quasi linear near the I35 corridor presenting a marginal
severe wind gust threat. Flash flooding will also be possible
through the overnight hours with record PWATs around 1.5 in
expected across central OK. Most of the activity will exit our
eastern zones before 18Z Mon, although some precip will linger
across SE OK.

A warming trend is still anticipated through the week under the
influence of a mid to upper shortwave ridge. By Thursday, strong
downslope winds accompanying a mid to upper shortwave trough could
support high temps in the low to upper 80s across much of the
area. A cold front will then follow for Fri dropping temps back to
near normal values by the weekend. The next chance of precip may
arrive near the end of the weekend into early next week as another
mid to upper trough, with moisture this time, arrives.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  57  74  43  73 /  80  10   0   0
Hobart OK         52  73  38  74 /  40  10   0   0
Wichita Falls TX  56  74  44  75 /  50  10   0   0
Gage OK           47  70  34  78 /  10  10   0   0
Ponca City OK     58  73  42  74 /  70  10   0   0
Durant OK         60  69  49  75 /  80  50  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

04
Hazardous weather outlook, Feb 19, 7:39 PM CST, 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
739 PM CST Sun Feb 19 2017

OKZ004>048-050>052-TXZ083>090-210145-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
739 PM CST Sun Feb 19 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a risk of severe storms across portions of central and
southern Oklahoma, and western north Texas.

Location...
A Slight Risk of severe thunderstorms remains, confined south of a
line from Archer City, Texas to Ringling, Oklahoma to Lake Texoma.
A Marginal Risk surrounds the Slight Risk, extending east and
south of a line from Seymour, Texas to Mountain View, Oklahoma to
Watonga and south of Wakita to Chilocco.

Timing...
Through 2 AM.

Impacts...
Locally heavy rainfall may lead to flash flooding. Hail to the
size of half dollars and wind gusts to 60 mph are possible.

Discussion...
Showers and thunderstorms continue to train along a weak surface
boundary stretching across western Oklahoma into western north
Texas. Storms will continue to gradually build eastward through
tonight. Storms will maintain in a broken line, with embedded
stronger updrafts. Locally heavy rainfall, hail, and damaging
winds are the primary concerns. Severe chances will begin to
tapper beyond midnight, but the heavy rain threat will continue
overnight, especially from central Oklahoma into southern
Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk area should remain prepared for severe weather
operations through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Showers and thunderstorms will remain possible Monday with rain
chances ending from west to east through the day. No severe
weather is expected Monday.

.Fire Weather...
Elevated to Critical wildfire conditions will be possible across
portions of the area Tuesday through Friday. The Critical
conditions are expected Thursday afternoon across portions of
western Oklahoma and western north Texas due to warm temperatures,
low humidities, and gusty southwest winds.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

In the hours before

Special weather statement, Feb 19, 6:07 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
607 PM CST SUN FEB 19 2017

OKZ023-024-027-200030-
Grady OK-Canadian OK-Caddo OK-
607 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grady...southwestern
Canadian and eastern Caddo Counties Until 630 PM CST...

AT 605 PM CST, a strong thunderstorm was located 7 miles southwest of
Anadarko, moving north at 50 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3488 9821 3492 9842 3543 9835 3531 9801
TIME...MOT...LOC 0005Z 192DEG 45KT 3498 9830

WR
Special weather statement, Feb 19, 6:35 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
635 PM CST SUN FEB 19 2017

OKZ023-024-027-200100-
Grady OK-Canadian OK-Caddo OK-
635 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grady...southwestern
Canadian and east central Caddo Counties Until 700 PM CST...

AT 633 PM CST, a strong thunderstorm was located 4 miles northeast of
Gracemont, moving north at 50 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Union City, Minco, Gracemont, Cogar, Lake Chickasha and Cedar Lake.

LAT...LON 3511 9809 3515 9830 3552 9823 3542 9793
TIME...MOT...LOC 0033Z 193DEG 43KT 3522 9818

WR
Special weather statement, Feb 19, 7:03 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
703 PM CST SUN FEB 19 2017

TXZ086-089-090-200130-
Clay TX-Wichita TX-Archer TX-
703 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Clay...southeastern
Wichita and northeastern Archer Counties Until 730 PM CST...

AT 702 PM CST, a strong thunderstorm was located 4 miles southeast of
Windthorst, moving north at 50 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Eastern Wichita Falls, Henrietta, Scotland, Dean, Windthorst, Jolly,
Lake Arrowhead and Shannon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3344 9848 3394 9845 3398 9819 3347 9826
      3347 9842 3344 9842
TIME...MOT...LOC 0102Z 182DEG 45KT 3354 9837

WR
Special weather statement, Feb 19, 7:24 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
724 PM CST SUN FEB 19 2017

TXZ090-200200-
Clay TX-
724 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR Clay County Until 800 PM CST...

AT 722 PM CST, a strong thunderstorm was located near Bluegrove,
moving north at 45 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Henrietta, Petrolia, Dean, Jolly, Lake Arrowhead, Bluegrove and Joy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3358 9841 3405 9842 3399 9805 3357 9811
TIME...MOT...LOC 0122Z 184DEG 41KT 3367 9828

WR
Special weather statement, Feb 19, 7:38 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
738 PM CST SUN FEB 19 2017

OKZ037-044-TXZ086-200215-
Tillman OK-Cotton OK-Wichita TX-
738 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...
southwestern Cotton and central Wichita Counties Until 815 PM CST...

AT 736 PM CST, a strong thunderstorm was located 4 miles southwest of
Burkburnett, moving north at 45 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Northwestern Wichita Falls, Burkburnett, Iowa Park, Grandfield,
Randlett, Devol, Cookietown, Sheppard AFB, Pleasant Valley and
Cashion.

This includes Interstate 44 between mile markers 0 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3394 9852 3396 9874 3437 9873 3432 9840
TIME...MOT...LOC 0136Z 187DEG 41KT 3403 9862

WR
Special weather statement, Feb 19, 8:20 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
820 PM CST SUN FEB 19 2017

OKZ012-018-200245-
Garfield OK-Kingfisher OK-
820 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Garfield and northeastern
Kingfisher Counties Until 845 PM CST...

AT 818 PM CST, a strong thunderstorm was located 5 miles west of
Marshall, moving north at 45 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...

Locations impacted include...
Garber, Covington, Breckenridge, Fairmont and Douglas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3647 9746 3639 9746 3616 9765 3616 9767
      3613 9767 3611 9769 3614 9785 3650 9771
TIME...MOT...LOC 0218Z 201DEG 37KT 3618 9772

WR

The radar

The Altus AFB radar (KFDR), 92 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
February 19, 8:22 PM CST
Where
Jefferson County, Waurika
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.170, -98.000

Winds caused roof damage and 2-inch tree limbs downed.

Thunderstorm Wind, Comanche

When
February 19, 8:25 PM CST
Where
Comanche County, 1.84 mi WSW of (Fsi)fort Sill
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
34.660, -98.410

Measured at the army air station.

Thunderstorm Wind, Canadian

When
February 19, 9:45 PM CST
Where
Canadian County, 5.07 mi W of Mustang
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.390, -97.810

Trees downed blocking roadway.

Thunderstorm Wind, Canadian

When
February 19, 9:55 PM CST
Where
Canadian County, 1.12 mi W of Richland
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
35.580, -97.820

Light pole downed in roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680545, 680548, 680546, 680547.